Hail, Morton
- When
- June 23, 5:05 PM CST
- Where
- Morton County, 5 mi NE of Elkhart
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.283, -101.767
8 hail, 6 thunderstorm wind, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 2:27 PM CST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT MON JUN 23 2003 DAYS 1-2... ...MAIN FORECAST CONCERNS WILL BE TSTORM CHANCES TUESDAY EVENING AND COLD FRONTAL TIMING ON WEDNESDAY AND ITS EFFECTS ON THE ELEMENTS... DDC SOUNDING FROM THIS MORNING SHOWED STRONG CAPPING OVER SOUTHWEST KANSAS WITH 700MB TEMPS OF 16C AND A CONVECTIVE TEMP OF 102 F. THIS CAP IS QUITE EVIDENT THIS AFTERNOON WITH TEMPS IN THE 90S DEWPOINTS NEAR 70 AND LITTLE IN THE WAY OF CUMULUS CLOUDS. WILL CONTINUE WITH A DRY FORECAST FOR THIS EVENING IN THE HOPES THAT THE CAP IS STRONG ENOUGH TO HOLD OVER OUR AREA. MODEL SOUNDINGS AS WELL AS THE ETAKF CONVECTIVE PRECIP MAP INDICATE THE POSSIBILITY OF A CAP BREAK IN SOME SPOTS BY LATE TUESDAY AFTERNOON. IT APPEARS THAT MID LEVEL TEMPS WILL COOL A LITTLE AS WV IMAGERY INDICATES SOME TROPICAL MOISTURE HEADING NORTH FROM TEXAS. WITH PROGGED CONV TEMPS IN THE UPPER 90S ON TUESDAY, AND PROGGED HIGH TEMPS COMING CLOSE TO THAT, COULD SEE SOME ISOLATED TSTORM ACTIVITY. SO ADDED SLGT CHC POPS OVER THE EASTERN 2/3RDS AHEAD OF SURFACE DRYLINE FOR LATE TUESDAY AFTERNOON AND EVENING. SHOULD BE ANOTHER WINDY DAY WITH WINDS APPROACHING ADVISORY CRITERIA BY AFTERNOON. MODELS CONTINUE TO AGREE THAT THE TROUGH IN THE WEST CURRENTLY WILL SHIFT EAST INTO THE PLAINS ON WEDNESDAY. THIS WILL ALLOW A COLD FRONT TO DROP SOUTHEAST INTO OUR AREA EARLY ON WEDNESDAY. CURRENT THINKING IS THAT THE FRONT WILL PROPAGATE THROUGH OUR AREA FASTER THAN WHAT THE ETA INDICATES, AS IS USUALLY THE CASE. THINK THAT THE FRONT MAY BE THROUGH THE AREA BY 18Z. WITH THAT IN MIND, I DROPPED HIGH TEMPS FOR WEDNESDAY ESPECIALLY ACROSS THE NORTHWEST. COULD SEE A LARGE TEMP GRADIENT OVER THE CWA. WITH THE FRONT PROGGED TO COME THROUGH DURING THE EARLY MORNING, OUR SEVERE POTENTIAL WILL BE LIMITED. THERE WILL BE A GOOD CAP IN PLACE AHEAD OF THE FRONT, SO CONVECTION MAY NOT BE WIDESPREAD ALONG IT. WILL GO WITH 40 POPS ALONG THE FRONT. STILL THINK THERE COULD BE SOME POST FRONTAL SHOWERS WITH SOME UPWARD MOTION ASSOCIATED WITH THE UPPER TROUGH SO WILL KEEP LOWER POPS IN FOR THE ENTIRE DAY. ONCE NVA SUBSIDENCE KICKS IN BEHIND THE WAVE AFTER 00Z, THINGS SHOULD BEGIN TO WIND DOWN. DAYS 3-7... DID LITTLE TO CHANGE GOING GRIDS. PRECIP FORECAST FOR WEDNESDAY NIGHT STILL PRETTY GOOD THOUGH CONVECTION ALONG FRONT TUESDAY NIGHT MAY BLAST FRONT THROUGH MUCH FASTER THAN MODELS. ENDED PRECIP THURSDAY MORNING A LITTLE SOONER AND WENT SLIGHTLY LOWER POPS BUT STILL CHC. FRONT PUSHES MOST OF THE MOISTURE WELL EAST OF AREA. COOLED LOWS JUST A BIT FOR FRIDAY AND SATURDAY NIGHTS. SHOULD START TO SEE MOISTURE RETURN BY END OF WEEKEND. WAS CONSIDERING ADDING SMALL POPS FOR THE EVENINGS THIS WEEKEND BUT DECIDED TO LEAVE IT DRY FOR NOW. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 73 98 72 88 / 00 20 20 40 GCK 71 97 68 86 / 00 20 20 30 EHA 66 96 67 86 / 00 10 10 30 LBL 71 98 70 87 / 00 20 20 40 HYS 75 98 72 86 / 00 20 20 30 P28 76 98 76 94 / 00 20 20 40 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/15
KSZ030-031-043>046-061>066-074>081-084>090-241050- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 550 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE ATMOSPHERE OVER WESTERN KANSAS WILL BECOME FAIRLY UNSTABLE DURING THE MID TO LATE AFTERNOON HOURS AS DAYTIME HEATING REACHES A MAXIMUM. IN THE MEANTIME, A DRYLINE WILL MOVE FROM EASTERN COLORADO INTO WESTERN KANSAS AS FAR EAST AS HUGOTON, GARDEN CITY AND DIGHTON. AN ISOLATED THUNDERSTORM COULD DEVELOP ANYWHERE ALONG THIS DRYLINE BETWEEN 4 AND 8 PM. IF ANY STORMS DEVELOP, THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL MOVE SOUTH ACROSS SOUTHWEST KANSAS DURING THE DAY ON WEDNESDAY. A MOIST AND UNSTABLE AIRMASS WILL EXIST AHEAD OF THE FRONT OVER PORTIONS OF SOUTHWEST KANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES THROUGH THE AREA. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL ALONG WITH DAMAGING THUNDERSTORM WIND GUSTS. THE AREA MOST LIKELY TO SEE ANY SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE FROM WAKEENEY THROUGH DODGE CITY AND MEADE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON IF THUNDERSTORMS DEVELOP. GERARD
The Dodge City radar (KDDC), 167 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
8 hail, 6 thunderstorm wind, 1 high wind. Local standard time, as filed.
The wind was recorded at a weatherlab site.
Three inch diameter tree limbs were blown down.
Non thunderstorm winds spread across the county with a peak wind of 61 mph recorded by backup wind equipment at the Dodge City airport.
Large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364759, 5364760, 5364761, 5364762, 5364763, 5364764, 5364765, 5364766, 5364767, 5364768, 5364769, 5364770, 5364820, 5364821, 5364477.